Heavy Snow, Williams
- When
- February 22, 3:00 PM EST to February 23, 1:00 AM EST
- Where
- Williams forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.560, -84.588 (the zone’s center; the record gives no point)
Rain and some freezing rain changed to snow by late afternoon with a general 6 to 8 inch snowfall across the region ending just after midnight. Heavier amounts were in the south with 9 to 10 inches reported in Van Wert and around 9 inches in Ottawa in Putnam county.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Rain and some freezing rain changed to snow by late afternoon with a general 6 to 8 inch snowfall across the region ending just after midnight. Heavier amounts were in the south with 9 to 10 inches reported in Van Wert and around 9 inches in Ottawa in Putnam county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Feb 22, 2:35 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 235 PM EST SAT FEB 22 2003 SHORT TERM DISCUSSION... PRIMARY FCST CHALLENGE IS SNOW FORECAST FOR TONIGHT...THEN SNOW POTENTIAL SUN NIGHT AND MON. WV IMAGERY INDICATED MID LVL CIRCULATION PUSHING INTO SRN IN. SFC LOW WAS POSITIONED OVER CNTRL KY...WITH A PRESSURE FALL AXIS FROM ERN KY TO NRN IN. GFS IS IN AGREEMENT WITH NGM AND ETA WITH TRACK OF SFC THROUGH 7H FEATURES. MODELS INDICATE STRONG UPWARD VERTICAL MOTION THIS AFT AND EVENING GIVEN ISENTROPIC LIFT AND PVA INITIALLY...THEN RGN FALLING UNDER DEFORMATION ZONE AS 7H LOW SLIDES BY JUST TO THE S OF CWFA AND 85H LOW TRACKS ACRS SW OH. RGN WL ALSO BE UNDER AREA OF 200-300 MB DIVERGENCE. BEST FRONTOGENETIC FORCING INDICATED IN A CORRIDOR FROM NW OH TO EAST CENTRAL INDIANA...WITH ETA AND GFS INDICATING A HALF TO NEARLY AN INCH OF QPF FM 18Z THROUGH 12Z SUN. WITH PRECIPITATION ALREADY MIXING WITH SNOW...CHANGE OVER SHOULD BE QUICK AS SUPPORTED BY VERTICAL TEMPERATURE PROFILES OF BOTH ETA AND GFS. EVEN IN LIMA AREA...CHANGE SHOULD TAKE PLACE BEFORE 00Z. ALL CONSIDERED...WL CONT WITH ACCUMULATIONS OF 4 TO 8 INCHES ACROSS WARNING AREA...POSSIBLY WITH A BAND OF 6 TO 10 OVER EXTREME NE CORNER OF CWFA. SHARP QPF GRADIENT WILL EXIST WITH SYS...SO AM A BIT CONCERNED ABOUT NW FRINGE OF WARNING AREA GETTING ENOUGH SNOW ACCUMULATION...BUT GIVEN UNCERTAINTY...WL NOT ADJUST WARNING AREA AT PRESENT TIME. ATTENTION THEN TURNS TO NEXT SYS...WHICH ETA IS INDICATING A BIT MORE NWRD TRACK WITH. WL INDICATE SOME ACCUMULATING SNOW FOR SUN NIGHT AND MON ACROSS MOST OF CWFA. AS FOR LAKE EFFECT POTENTIAL...SHOULD BE NOTHING MORE THAN A FEW FLURRIES FOR SUN AS COLDEST AIR REMAINS WELL TO THE NW. EVEN ON MONDAY...SUBSIDENCE AND DRY AIR SHOULD LIMIT LAKE EFFECT DESPITE EXTREMELY COLD 85H TEMPERATURES. PREFER A BLEND OF COOLER MAV AND WARMER FWC NUMBERS FOR TONIGHT AND SUN. MOS NUMBERS IN GOOD AGREEMENT SUN NIGHT AND MON WL STAY CLOSE. WL GO BELOW MAV NUMBERS FOR MON NIGHT GIVEN SNOW COVER...CLEARING AND LIGHT WINDS WITH HI PRES AREA OVER REGION. EXTENDED DISCUSSION... NO CHANGES TO EXTENDED DUE TO LACK OF NEW DATA. 500MB SHORTWAVE TROUGH AND VORTICITY MAX MOVE THROUGH SATURDAY WITH SUFFICIENT MOISTURE FOR CHANCE OF SNOW. .IWX... IN...WINTER STORM WARNING FOR TONIGHT FOR ZONES INZ006>009...INZ013...INZ015>018...INZ020...INZ022>027...INZ032 >034. WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES INZ004>005...INZ012... INZ014. MI...WINTER STORM WARNING FOR TONIGHT FOR ZONES MIZ080>081. WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES MIZ078>079. OH...WINTER STORM WARNING FOR TONIGHT FOR ZONES OHZ001>002...OHZ004>005...OHZ015>016...OHZ024>025. BARJENBRUCH/12
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-231015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 512 AM EST SAT FEB 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT RAIN IS EXPECTED TO CHANGE TO FREEZING RAIN AND THEN TO HEAVY SNOW ACROSS MUCH OF THE AREA TODAY. THE CHANGE OVER TO SNOW WILL GRADUALLY WORK FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA DURING THE DAY. THE SNOW WILL TAPER OFF FROM WEST TO EAST ACROSS THE AREA TONIGHT. HEAVIEST SNOW ACCUMULATIONS ARE EXPECTED EAST OF A MONTICELLO INDIANA TO HILLSDALE MICHIGAN LINE...WHILE COUNTIES NEAR LAKE MICHIGAN WILL HAVE LITTLE ACCUMULATION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE EAST THROUGH THE OHIO VALLEY SUNDAY NIGHT. THIS SYSTEM WILL LIKELY CAUSE SOME SNOW IN THE AREA. AT THIS TIME...HEAVY ACCUMULATIONS ARE NOT EXPECTED IN OUR AREA. .SPOTTER INFORMATION STATEMENT... SNOW SPOTTERS ARE REQUESTED TO CALL IN REPORTS. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX JT
The national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340365, 5340366, 5340367, 5340368, 5340369, 5340370, 5340371, 5340372.